Alert archive / Utah / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Salt Lake City, UT

June 21, 20147 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 21, 2014, 2:39 AM MDT for 7 counties in Utah. It took effect at Jun 21, 2014, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2014, 2:39 AM MDT (08:39 UTC)
In effect from
Jun 21, 2014, 10:00 AM MDT
Expired
Jun 21, 2014, 9:00 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3702 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WWUS85 KSLC 210839
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
239 AM MDT SAT JUN 21 2014

UTZ495-212200-
/O.NEW.KSLC.FW.W.0011.140621T1600Z-140622T0300Z/
COLOR COUNTRY WEST DESERT-
239 AM MDT SAT JUN 21 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 495...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 495 COLOR COUNTRY WEST 
  DESERT.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUMS BELOW 10 PERCENT THIS AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE
  FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ496-212200-
/O.NEW.KSLC.FW.W.0011.140621T1600Z-140622T0300Z/
COLOR COUNTRY MOUNTAINS-
239 AM MDT SAT JUN 21 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 496 BELOW 8000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 8000 FEET FOR WIND AND LOW RELATIVE HUMIDITY...
WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS
EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 496 COLOR COUNTRY MOUNTAINS 
  BELOW 8000 FEET.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUMS BELOW 10 PERCENT THIS AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
053 
WWUS85 KSLC 211728
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1128 AM MDT SAT JUN 21 2014

UTZ498-220300-
/O.EXB.KSLC.FW.W.0011.140621T1800Z-140622T0300Z/
GRAND STAIRCASE-
1128 AM MDT SAT JUN 21 2014

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 498 GRAND STAIRCASE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUMS BELOW 10 PERCENT THIS AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ495-220300-
/O.CON.KSLC.FW.W.0011.000000T0000Z-140622T0300Z/
COLOR COUNTRY WEST DESERT-
1128 AM MDT SAT JUN 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 495...

* AFFECTED AREA...FIRE WEATHER ZONE 495 COLOR COUNTRY WEST 
  DESERT.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUMS BELOW 10 PERCENT THIS AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ496-220300-
/O.CON.KSLC.FW.W.0011.000000T0000Z-140622T0300Z/
COLOR COUNTRY MOUNTAINS-
1128 AM MDT SAT JUN 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
496 BELOW 8000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 496 COLOR COUNTRY MOUNTAINS 
  BELOW 8000 FEET.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUMS BELOW 10 PERCENT THIS AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 20, 9:42 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 9:42 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 PM MDT FRI JUN 20 2014

.SYNOPSIS...SOUTHWESTERLY FLOW ALOFT WILL PREVAIL ACROSS THE
FORECAST AREA THROUGH SUNDAY. HIGH PRESSURE ALOFT WILL STRENGTHEN
AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...A MILD SOUTHWESTERLY FLOW ALOFT PREVAILS ACROSS THE
FORECAST AREA THIS EVENING. A WEAK EMBEDDED SHORTWAVE CURRENTLY
CROSSING NORTHEAST NV IS HELPING TO ENHANCE MID AND HIGH LEVEL
CLOUD COVER ACROSS THE FORECAST AREA...AND THIS WILL LIKELY KEEP
OVERNIGHT MIN TEMPS ELEVATED.

THIS MILD SOUTHWESTERLY FLOW WILL CONTINUE INTO SATURDAY WITH YET
ANOTHER WEAK EMBEDDED WAVE FORECAST TO CROSS NORTHERN
UT...FOLLOWED BY A SLIGHTLY STRONGER WAVE LATE SATURDAY NIGHT INTO
EARLY SUNDAY. THIS WILL MAINTAIN A SMALL THREAT FOR HIGH BASED
CONVECTION PRIMARILY OVER THE HIGHER TERRAIN THROUGH THE WEEKEND.

UPDATED EARLIER TO REMOVE EVENING WORDING...OTHERWISE GOING
FORECAST LOOKS REASONABLE.

&&

.AVIATION...SOUTH WINDS UNDER VFR CONDITIONS WILL PREVAIL THROUGH
THE OVERNIGHT PERIOD AT KSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 20, 1:16 PM MDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
116 PM MDT FRI JUN 20 2014

UTZ001>016-019>021-517-518-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
116 PM MDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED THIS
AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED SATURDAY
AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST UTAH.

MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST FOR
SOUTHERN AND WESTERN UTAH LATE IN THE WORK WEEK AS HOT...DRY AND
GUSTY CONDITIONS RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Red Flag Warnings in Utah, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.